Alert archive / New York / Tornado Warnings in 1998
Tornado Warning 38, NWS Binghamton, NY
NWS Binghamton, NY issued this tornado warning at Sep 7, 1998, 1:34 AM EDT for Madison County, Onondaga County, New York. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 7, 1998, 1:34 AM EDT (05:34 UTC)
- Expired
- Sep 7, 1998, 2:30 AM EDT
- In force
- 56 min
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
Counties Madison County, NY, Onondaga County, NY
The radar
The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 1:45 AM EDT | Thunderstorm Wind | Oneida, NY | The derecho continued to plow towards the east from the Syracuse area into Madison county. Widespread wind damage again resulted, mainly across northern and eastern sections of the county. Several reports of large hail were also received. The line of sev |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 6, 11:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Sep 7, 1:15 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 5.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1998 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 10.7
The text
As transmitted, in the capitals the NWS used until 2016.
819 WFUS1 KBGM 070535 RRA TORBGM NYC053-067-070635- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 134 AM EDT MON SEP 7 1998 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * TORNADO WARNING FOR... MADISON COUNTY IN CENTRAL NEW YORK ONONDAGA COUNTY IN CENTRAL NEW YORK * UNTIL 230 AM EDT * AT 130 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO LYNDON IN ONONDAGA COUNTY... MOVING EAST AT 50 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MUNNSVILLE AT 150 AM EDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR TAKE SHELTER IMMEDIATELY IF YOU ARE IN THE PATH OF THIS TORNADO. PRA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Sep 6, 9:26 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, Sep 6, 9:26 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 926 PM EDT SUN SEP 6 1998 WOW...TODAY WAS THE HOTTEST DAY OF THIS SUMMER IN BINGHAMTON AND SET A NEW RECORD HI FOR TODAY OF 90 DEGREES HERE AT THE AIRPORT. CURR...SMALL CLUSTER OF THUNDERSTORMS OVER S. ONTARIO DEVELOPED ALONG INTERSECTION OF FRONTAL TROUGH AND PRE-EXISTING LAKE BREEZE BOUNDARY. ANOTHER DEVELOPED TO THE NE OVER THE ST LAWRENCE VALLEY PROBABLY DUE TO ENHANCED MOISTURE CONVERGENCE ALONG THE VALLEY. I BETWEEN THESE TWO SYSTEMS NOTHING HAS FIRED YET. PER SPC MESOSCALE DISCUSSION...ISOLATED THUNDERSTORMS MAY MOVE INTO THE FORECAST AREA OVERNIGHT. IF STORMS DUE DEVELOP...STRONG WINDS AND HAIL ARE POSSIBLE SINCE THE CAPE VALUES ARE QUITE HIGH 1500-2500 J/KG. GIVEN THE VERY ISOLATED NATURE OF THE EXPECTED CONVECTION A WATCH IS NOT PLANNED AT THIS TIME. OVERNIGHT...HAVE BUMPED POPS DOWN A NOTCH TO 40 IN THE CENTRAL S. TIER AND 30 IN THE SUSQUEHANNA REGION AND W. CATSKILLS. SEEMS THAT CONVECTION HAS BEEN VERY ISOLATED AHEAD OF THE FRONT SO FAR. SEE NO REASON THAT TREND WILL CHANGE. REST OF FCST UNCHANGED. .BGM...NONE. AHNERT
In the hours before
Special weather statement, Sep 7, 12:02 AM EDT, 1 hour 32 minutes before
NYZ009-015>018-022-023-025-036-037-044-070901- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1202 AM EDT MON SEP 7 1998 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 500 AM EDT FOR THE FOLLOWING COUNTIES IN CENTRAL NEW YORK...STEUBEN...YATES...TOMPKINS...SCHUYLER...SENECA...CAYUGA... CORTLAND...ONONDAGA...AND MADISON... A LINE OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY SOUTHEAST ACROSS THE WATCH AREA BETWEEN MIDNIGHT AND 500 AM. THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND POSSIBLE TORNADOES AS THEY MOVED ACROSS WESTERN NEW YORK. SOME OF THESE STORMS MAY PRODUCE DAMAGING WIND GUSTS OF 60 TO 80 MPH AND HAIL TO 1 INCH DIAMETER. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS. IF STORMS APPROACH YOUR AREA...SEEK SHELTER INSIDE A STURDY BUILDING. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. MONITOR NOAA WEATHER RADIO OR YOUR LOCAL NEWS OUTLET FOR THE LATEST INFORMATION ON THESE STORMS. AHNERT
Special weather statement, Sep 7, 1:21 AM EDT, 13 minutes before
NYZ056-024-045-044-057-046-023-055-025-062-PAZ038-044-047-039-040- 043-071000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 121 AM EDT MON SEP 07 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 AM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 600 AM EDT MONDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHEMUNG NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... SCHUYLER NY... TIOGA NY... TOMPKINS NY... SULLIVAN NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS HA KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 AM EDT. AHNERT
Special weather statement, Sep 7, 1:21 AM EDT, 13 minutes before
NYZ056-024-045-044-057-046-023-055-025-062-PAZ038-044-047-039-040- 043-071000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 121 AM EDT MON SEP 07 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 AM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH EFFECTIVE UNTIL 600 AM EDT MONDAY FOR THE FOLLOWING COUNTIES: BROOME NY... CHEMUNG NY... CHENANGO NY... CORTLAND NY... DELAWARE NY... OTSEGO NY... SCHUYLER NY... TIOGA NY... TOMPKINS NY... SULLIVAN NY... BRADFORD PA... LACKAWANNA PA... LUZERNE PA... SUSQUEHANNA PA... WAYNE PA... WYOMING PA... SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN DIAMETER OR LARGER...DAMAGING THUNDERSTORM WINDS OF 58 MPH OR GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. GET TO A SAFE PLACE OF SHELTER IMMEDIATELY IF YOU ARE CAUGHT IN THE OPEN. STAY OFF THE PHONE AND KEEP AWAY FROM WINDOWS. LIGHTNING IS HA KILLER IN THESE STORMS. DO NOT SEEK SHELTER UNDER TREES AND GET OUT OF OPEN AREAS. ONCE AGAIN...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 AM EDT. AHNERT
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 12:52 AM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Seneca, Yates | 58 min |
| Sep 7, 12:52 AM EDT | Severe Thunderstorm Warning | BGM | Onondaga | 58 min |
| Sep 7, 1:05 AM EDT | Tornado Warning | BGM | Madison, Oneida, Onondaga | 60 min |
| Sep 7, 1:25 AM EDT | Severe Thunderstorm Warning | BGM | Steuben | 60 min |
| Sep 7, 1:48 AM EDT | Tornado Warning | BGM | Oneida | 47 min |
| Sep 7, 1:53 AM EDT | Severe Thunderstorm Warning | BGM | Chenango, Otsego | 62 min |
| Sep 7, 2:45 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 60 min |
| Sep 7, 2:51 AM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 64 min |
| Sep 7, 3:06 AM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Steuben | 64 min |
| Sep 7, 3:26 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Tompkins | 64 min |
| Sep 7, 3:41 AM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben, Tioga | 64 min |
| Sep 7, 3:50 AM EDT | Severe Thunderstorm Warning | BGM | Broome | 65 min |
| Sep 7, 4:45 AM EDT | Severe Thunderstorm Warning | BGM | Delaware | 65 min |
| Sep 7, 5:02 AM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 63 min |
| Sep 7, 12:41 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 74 min |
Nearby
Tornado Warnings in New York, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.